Texas, 2024

High Wind in Texas, February 7, 2024

February 7, 2024 · NWS MAF · 2 events in 2 counties and zones

A large trough along the Rocky Mountains with a southwesterly jet streak rounding its base brought southwesterly high winds to the Guadalupe Mountains and southeast New Mexico.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large trough along the Rocky Mountains with a southwesterly jet streak rounding its base brought southwesterly high winds to the Guadalupe Mountains and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 7, 11:50 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 7, 11:50 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1150 AM CST Wed Feb 7 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 340 AM CST Wed Feb 7 2024

Very minimal changes to the short term forecast. WV imagery shows the
upper level ridge sliding eastward this morning as the anticipated
deep upper trough moves into New Mexico. A Pacific front associated
with the trough will be pushing across today and should bring cooler
temperatures, but given strong westerly winds developing as this
system approaches, any cool-down will be offset by compressional
warming and highs will still reach the 60s to low 70s. A 130kt jet
max will pass to the north of the area, providing sufficient lift
for showers and thunderstorms to develop today, supplying an active
afternoon for the Central Plains. As what seems to be typical as of
late, the CWA will be dry slotted with very minimal low-level
moisture and any rain that manages to make it east off the mountains
will be extremely light and likely accompanied by a few "virga-
bombs", aka brief and localized strong wind gusts in the vicinity of
virga. Rather than meaningful precipitation, we'll enjoy another day
of traditional West Texas weather...strong winds and possibly some
blowing dust this afternoon, and a High Wind Warning is in effect
for the Guadalupe and Delaware Mountains through early Thursday
morning. The strongest winds are likely occur this afternoon with
diurnal mixing, and a Wind Advisory has been issued for the Plains
and Foothills stretching from Eddy County down to the Davis and
Chinati Mountains where wind gusts may reach up to 55 mph. If out on
the roads today, prepare for periods of low visibility due to
blowing dust, and make sure to tie down loose objects that you don't
want blowing away!

Westerly winds remain elevated overnight but clouds will be clearing
out from west to east as the trough sweeps northward, allowing lows
to fall to the 30s by Thursday morning. Zonal flow aloft develops in
the trough's wake, and temperatures will struggle to warm much
Thursday afternoon as highs in the mid 60s carry over from
Wednesday.

-Zuber

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 340 AM CST Wed Feb 7 2024

Friday, West Texas and Southeast New Mexico will remain under
persistent southwest flow aloft as a series of upper troughs
continue digging down the west coast and ejecting into the Central
Plains.  Despite a downslope warming component Friday afternoon,
abundant cloud cover will temper afternoon highs, keeping them right
around normal.  Saturday, the main trough of the series digs down to
the Four Corners by 00Z Sunday, and decreasing thicknesses will
shave a degree or two off highs from Friday.

Saturday night, showers are forecast to develop into the northern
zones as the trough arrives, and a cold front begins veering surface
flow to the northwest.  This morning's model runs are significantly
colder with the front, although models still differ in
placement/timing of the trough.  Regardless, latest runs introduce a
rain/snow mix into the realm late Saturday night through Sunday
afternoon.  Attm, accumulations looks to be less than 1/2", as
ground temps will be warm.

As mentioned above, the front is stronger than 24 hours ago, and
highs Sunday afternoon will struggle into the 50s most locations,
coming in ~ 11-13F below normal.

Monday and Tuesday, long-range models/cluster analysis show a lot of
uncertainty behind the trough, but the general trend will be drier
and a warming trend into next week.  With a little luck, highs
should be back to near normal by Tuesday afternoon.

&&

.AVIATION...
(18Z TAFS)
Issued at 1143 AM CST Wed Feb 7 2024

Of concern this afternoon is the isolated potential for gusty
winds to AOA 35 knots where virga from extensive moisture aloft
drags higher momentum air to the surface. The chances of this
impacting one particular terminal are low (less than 15 percent);
however, it's worth mentioning here for situational awareness.
Otherwise, VFR conditions will prevail at all area terminals
through 08/18Z. Most areas will see gusty south to southeast winds
(gusting to AOA 25 knots at times) this afternoon. A Pacific
front will move across all terminals late this afternoon and early
this evening. This will veer winds around to a southwesterly
direction with some gusts for a few hours before wind gusts drop
off later this evening. No significant weather is expected with
FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               41  66  41  65 /  10   0   0   0
Carlsbad                 37  63  38  63 /   0   0   0   0
Dryden                   41  68  45  71 /   0   0   0   0
Fort Stockton            40  66  42  65 /  10   0   0   0
Guadalupe Pass           34  53  36  53 /   0   0   0   0
Hobbs                    36  62  36  62 /  10   0   0   0
Marfa                    29  61  32  61 /   0   0   0   0
Midland Intl Airport     41  64  41  64 /  10   0   0   0
Odessa                   41  64  42  64 /  10   0   0   0
Wink                     38  66  38  66 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 2 AM CST /1 AM MST/ Thursday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 9 PM CST this evening for Chinati Mountains-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Marfa Plateau-Van Horn and Highway 54 Corridor.

NM...High Wind Warning until 1 AM MST Thursday for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 8 PM MST this evening for Eddy County Plains.

&&

SHORT TERM...88
LONG TERM....44
AVIATION...70
Hazardous weather outlook, Feb 7, 2:00 AM CST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Wed Feb 7 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-080800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Wed Feb 7 2024 /100 AM MST Wed Feb 7 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect from this afternoon through late
tonight for the Guadalupe and Delaware Mountains.

A Wind Advisory is in effect this afternoon and evening for the
Davis and Chinati Mountains, Davis Mountain Foothills, Marfa
Plateau, Eddy County Plains, Van Horn and the Highway 54 Corridor,
and eastern Culberson County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wintry mix of rain and snow showers is possible late Saturday
night and Sunday, mainly over the Guadalupe and Delaware Mountains,
the Southeast New Mexico Plains, and northwest Permian Basin. Little
to no accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 7, 1:38 PM CST to 10:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
February 7, 2:58 PM CST to 10:15 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164088, 1164087.